Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 31, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 13, 2024, 5:11 PM CDT for Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2024, 5:11 PM CDT (22:11 UTC)
- Expired
- May 13, 2024, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
The radar
The Lake Charles radar (KLCH), 33 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2954 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.8
The text
As transmitted.
219
WFUS54 KLCH 132211
TORLCH
LAC019-053-132245-
/O.NEW.KLCH.TO.W.0031.240513T2211Z-240513T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
511 PM CDT Mon May 13 2024
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Central Jefferson Davis Parish in southwestern Louisiana...
East central Calcasieu Parish in southwestern Louisiana...
* Until 545 PM CDT.
* At 511 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Iowa, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Welsh and Fenton around 515 PM CDT.
Pine Island around 520 PM CDT.
Jennings around 525 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Roanoke and Lacassine.
This includes Interstate 10 in Louisiana between mile markers 41 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3016 9306 3034 9306 3039 9268 3012 9265
TIME...MOT...LOC 2211Z 269DEG 34KT 3026 9295
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Stigger/872 follow-up statements
036
WWUS54 KLCH 132223
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
523 PM CDT Mon May 13 2024
LAC019-132233-
/O.CAN.KLCH.TO.W.0031.000000T0000Z-240513T2245Z/
Calcasieu LA-
523 PM CDT Mon May 13 2024
...THE TORNADO WARNING FOR EAST CENTRAL CALCASIEU PARISH IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Louisiana.
&&
LAT...LON 3014 9289 3036 9289 3039 9268 3012 9265
TIME...MOT...LOC 2223Z 269DEG 34KT 3026 9282
$$
LAC053-132245-
/O.CON.KLCH.TO.W.0031.000000T0000Z-240513T2245Z/
Jefferson Davis LA-
523 PM CDT Mon May 13 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN JEFFERSON DAVIS PARISH...
At 523 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Welsh, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Jennings around 530 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Roanoke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3014 9289 3036 9289 3039 9268 3012 9265
TIME...MOT...LOC 2223Z 269DEG 34KT 3026 9282
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Stigger/87630 WWUS54 KLCH 132240 SVSLCH Severe Weather Statement National Weather Service Lake Charles LA 540 PM CDT Mon May 13 2024 LAC053-132249- /O.EXP.KLCH.TO.W.0031.000000T0000Z-240513T2245Z/ Jefferson Davis LA- 540 PM CDT Mon May 13 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON DAVIS PARISH WILL EXPIRE AT 545 PM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for southwestern Louisiana. && LAT...LON 3014 9289 3036 9289 3039 9268 3012 9265 TIME...MOT...LOC 2239Z 269DEG 34KT 3026 9266 $$ Stigger/87
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 3:58 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 13, 3:58 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
358 PM CDT Mon May 13 2024
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 235 PM CDT Mon May 13 2024
Forecast remains on track this afternoon as MCS is gaining steam
across SETX. We are starting to see the rear inflow jet descend
into the backside of the line with multiple bowing segments
evident on radar. This will quickly shift us from hail threat to
wind threat. It is quite possible, fairly widespread wind damage
could accompany this MCS as it pushes east into 3000-4500 j/kg
MLCAPE. We could see some significant wind gusts upwards of 65kts
localized across the areas as well. With the sufficient shear and
deep unidirectional flow parallel to the bndry layer, this MCS
should track across the I-10 corridor. Any large hail will be from
supercells anchoring along the bndry and/or cell mergers, before
they merge into the main MCS.
Flash flood threat remains, especially on the northern flank
where some areas are seeing 1-2hrs of very heavy to intense
rainfall rates. This will continue along the bndry, but flash
flood threat along the main MCS will be more so from intense
rainfall rates in urban areas. HREF LPMM continues to show areas
approaching 5 or 6 inches of rain generally along/north of I-10 to
US 190.
The threat for a tornado or two remains possible, but will be
confined to circulations along the MCS as it marches east.
It will take some time for the MCS to finally exit the region,
with lingering stratiform rain/gusty winds in the wake of the
MCS. By 06Z, much of the activity should be east of the CWA, but
some uncertainty remains as to timing.
The rest of Tuesday and Wednesday will be dry and warm/muggy.
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 235 PM CDT Mon May 13 2024
Moving forward into Thursday notable low-level subsidence will be
present over SETX / SWLA throughout the morning while the upper
level flow carries a slight amplification along the southern Plains
and Mississippi Valley. Meanwhile, a partially cutoff shortwave
from the northern stream pattern over the Four Corners regions
quickly begins to merge into the pattern north allowing a narrow
neck of speed divergence over Texas to develop surface troughing
across the state and TX/LA Gulf Coast by the end of the day. There
has been much variability in the signals of specific QPF. Previous
analysis suggested a surface low shifting inland from the SW below
the ARKLATEX region generating shower / thunderstorm activity along
the sfc low and associated warm front lifting NE over the
Mississippi Valley through Friday evening.
The region of divergence aloft is very progressive across the
Mississippi into the SE CONUS with the aforementioned weak surface
low moving off the Delaware Capes by Saturday, however, with only
broad ridging suggested in the wake of the system, the potential for
isolated to scattered POPs remains unsettled over lower SETX and
SWLA with a stalled frontal boundary that could easily interact with
minor perturbations aloft. Overall, this transitioning pattern,
though still unsettled, does not indicate signal of significant
weather headlines Friday through the upcoming weekend. This analysis
of the forecast is congruent with the SPC understanding of no severe
weather risks in the day 4-8 outlook. Convective modes of hazardous
weather aside, it is worth noting given the variance of guidance
with the recently experienced wet pattern, portions of SETX and SWLA
carry both a Slight Risk of Excessive Rainfall Thursday – Friday
night- ending Saturday morning. Thus, the big picture in the long
term is determining further rainfall on top of already well
saturated soils.
&&
.AVIATION...
(18Z TAFS)
Issued at 235 PM CDT Mon May 13 2024
VCTS shifting toward BPT and SETX through early afternoon with LCH
and AEX to follow shortly during the mid to late afternoon.
Conditions will periodically limit VIS to LIFR near and in heavy
thunderstorms but otherwise trend MVFR ceilings outside of storms
throughout the evening. Sites LFT and ARA will trend to similar
conditions with 2-3 hour later offset compared to SETX. Do note,
convective storms will likely bring +TSRA conditions periodically to
all site through 14th / 0800Z before shifting east leaving low MVFR
/ IFR ceiling leading into daybreak. Shortly after, dry air will mix
these conditions out to VFR with skies clearing into the midday
hours.
30
&&
.MARINE...
Issued at 235 PM CDT Mon May 13 2024
Moderate southerly winds will continue into the evening hours
ahead of a quasi-stationary boundary extending along the TX / LA
Gulf Coast. Shower and thunderstorm chances should increase west
to east through tonight, with a few strong to severe storms
likely. Heavy rainfall rates are likely over the coastal water
through midnight into Tuesday which will severely reduce
visibility at times amidst strong thunderstorm gusts. Winds will
shift westerly on Tuesday, then offshore Tuesday night with the
passage of a weak cold front. Winds will gradually veer back
southeast by Wednesday night, with rain chances returning by
Thursday as another low pressure system approaches the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 64 86 61 88 / 60 0 0 0
LCH 67 88 65 89 / 70 0 0 0
LFT 70 89 68 90 / 70 10 0 0
BPT 68 89 66 89 / 60 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ027>033-044-045-
141>143-152-153-241>243.
TX...Flood Watch through Tuesday morning for TXZ180-201-259>262-515-
516-615-616.
GM...None.
&&
SHORT TERM...78
LONG TERM....78/30
AVIATION...78In the hours before
Local storm report, May 13, 4:09 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
409 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Flash Flood 4 N Silsbee 30.41N 94.19W
05/13/2024 Hardin TX Mesonet
Gage reports that Mill Creek has exceeded
its banks.
&&Local storm report, May 13, 4:10 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
410 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Flash Flood 1 SE Buna 30.43N 93.95W
05/13/2024 Jasper TX Public
Report from mPING: Street/road flooding;
Street/road closed.
&&Local storm report, May 13, 4:18 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
418 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Flash Flood 1 NE Lumberton 30.27N 94.19W
05/13/2024 Hardin TX Public
Report from mPING: Street/road flooding;
Street/road closed.
&&Local storm report, May 13, 5:02 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
502 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM High Sust Winds 5 S Lake Charles 30.13N 93.22W
05/13/2024 M60 MPH Calcasieu LA ASOS
ASOS station KLCH Lake Charles.
&&Local storm report, May 13, 5:03 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
503 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Gst 3 E Lake Charles 30.22N 93.15W
05/13/2024 M52 MPH Calcasieu LA AWOS
AWOS station KCWF Chenault Lk Chas.
&&Local storm report, May 13, 5:04 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
504 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Marine Tstm Wind 5 SE Sabine Pass 29.68N 93.84W
05/13/2024 M44 MPH GMZ450 TX Buoy
Buoy station TXPT2 Texas Point, TX.
&&The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:45 PM CDT | River Flood Watch | LCH | Allen | 13 hr |
| May 12, 9:45 PM CDT | River Flood Warning | LCH | Vernon | 6 days |
| May 13, 4:31 AM CDT | Special Weather Statement | LCH | Vernon | 29 min |
| May 13, 5:00 AM CDT | Special Weather Statement | LCH | Allen | 30 min |
| May 13, 5:27 AM CDT | Special Weather Statement | LCH | Evangeline | 33 min |
| May 13, 5:29 AM CDT | Special Weather Statement | LCH | LaSalle | 16 min |
| May 13, 6:02 AM CDT | Special Weather Statement | LCH | Evangeline | 28 min |
| May 13, 6:32 AM CDT | Special Weather Statement | LCH | Saint Landry | 13 min |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Calcasieu | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Beauregard | 7 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 47 hr |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 21 days |
| May 13, 10:35 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 13, 2:36 PM CDT | River Flood Watch | LCH | Vernon | 22 hr |
| May 13, 3:28 PM CDT | Special Weather Statement | LCH | Calcasieu | 32 min |
| May 13, 3:31 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 29 min |
| May 13, 3:44 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 61 min |
| May 13, 3:49 PM CDT | Special Marine Warning | LCH | 56 min | |
| May 13, 3:51 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 54 min |
| May 13, 3:54 PM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu | 5 hr |
| May 13, 4:08 PM CDT | Special Weather Statement | LCH | Cameron, Jefferson Davis | 7 min |
| May 13, 4:23 PM CDT | Tornado Warning | LCH | Calcasieu | 37 min |
| May 13, 4:29 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Jefferson Davis | 61 min |
| May 13, 4:34 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Evangeline | 56 min |
| May 13, 4:36 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Vermilion | 54 min |
| May 13, 4:37 PM CDT | Special Marine Warning | LCH | 53 min | |
| May 13, 4:49 PM CDT | Tornado Warning | LCH | Calcasieu, Jefferson Davis | 26 min |
| May 13, 4:56 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Avoyelles, Evangeline, Rapides, Saint Landry | 64 min |
| May 13, 4:56 PM CDT | Tornado Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 34 min |
| May 13, 5:00 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Evangeline | 5 hr |
| May 13, 5:18 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Cameron, Jefferson Davis, Lafayette, Vermilion | 42 min |
| May 13, 5:23 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Vermilion | 67 min |
| May 13, 5:27 PM CDT | Special Marine Warning | LCH | 63 min | |
| May 13, 5:31 PM CDT | Tornado Warning | LCH | Acadia, Jefferson Davis | 13 min |
| May 13, 5:32 PM CDT | Flash Flood Warning | LCH | Avoyelles, Evangeline, Rapides, Saint Landry | 5 hr |
| May 13, 5:46 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 44 min |
| May 13, 5:47 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Avoyelles, Evangeline, Saint Landry | 43 min |
| May 13, 6:06 PM CDT | Tornado Warning | LCH | Acadia, Lafayette, Saint Martin | 24 min |
| May 13, 6:23 PM CDT | Special Marine Warning | LCH | 97 min | |
| May 13, 6:25 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry, Saint Martin | 35 min |
| May 13, 6:26 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin | 64 min |
| May 13, 6:27 PM CDT | Flash Flood Warning | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 3 hr |
| May 13, 6:30 PM CDT | Tornado Warning | LCH | Saint Martin | 15 min |
| May 13, 6:33 PM CDT | Special Weather Statement | LCH | Iberia | 27 min |
| May 13, 6:40 PM CDT | Tornado Warning | LCH | Saint Martin | 20 min |
| May 13, 6:58 PM CDT | Special Weather Statement | LCH | Iberia, St. Mary | 47 min |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.